9 medicines never to give your baby




Aspirin
Never give your baby aspirin or any medication containing aspirin unless instructed to do so by your baby's doctor. Aspirin can make a child susceptible to Reye's syndrome – a rare but potentially fatal illness. Don't assume that the children's medicines found in drugstores will be aspirin-free.   Read labels carefully (aspirin is sometimes referred to as "salicylate" or "acetylsalicylic acid"), and ask your doctor or pharmacist if you're not sure whether a product is aspirin-free. For fever and other discomfort, ask your doctor about giving your baby acetaminophen or ibuprofen – but never give ibuprofen to a baby younger than 6 months.

Over-the-counter cough and cold medicines

The American Academy of Pediatrics (AAP) advises against giving OTC cough and cold medicines to babies. Studies show that they don't actually help soothe symptoms in kids this age. And they can be harmful, especially when a child mistakenly gets more than the recommended dose.

Anti-nausea medications
Don't give your baby a prescription or anti-nausea medication unless his doctor specifically recommends it. Most bouts of vomiting are pretty short-lived, and babies and children usually handle them just fine without any medication. In addition, anti-nausea medications have risks and possible complications. (If your baby is vomiting and begins to get dehydrated, contact his doctor for advice on what to do.)

Adult medications
Giving your baby a smaller dose of medicine meant for an adult is dangerous. Also, infant drops are more concentrated than medicine for older children, so be careful how much you give your baby. If the label doesn't indicate an appropriate dose for the weight and age of your child, don't give her that medication.

Any medication prescribed for someone else or for another condition
Prescription drugs intended for other people (like a sibling) or to treat other illnesses may be ineffective or even dangerous when given to your baby. Give him only medicine prescribed for him and his specific condition.

Anything expired
Toss out medicines, prescription and OTC alike, as soon as they expire. Also get rid of discolored or crumbly medicines – basically anything that doesn't look the way it did when you first bought it. After the use-by date, medications may no longer be effective and can even be harmful.

In general, it's not a good idea to flush old drugs down the toilet, as they may contaminate groundwater and end up in the drinking water supply. However, a few drugs are so potentially harmful to children that the U.S. Food and Drug Administration recommends disposing of them in the toilet rather than the trash.

Look at the label of the medicine to find out if it should be flushed. If you're not sure, ask your pharmacist what to do with it or find out if your community has a drug take-back program for old and expired medicines.

If a drug doesn't need to be flushed and no take-back program is available, empty the contents of the medicine bottle into a sealed container with something unpalatable (like kitty litter or coffee grounds) before throwing it out. Don't crush tablets or capsules when you mix the medicine with the undesirable substance. Remove any personal information from the empty bottle before disposing of it alongside the sealed container of medicine in the trash.

Extra acetaminophen
Some medicines contain acetaminophen to help ease fever and pain, so be careful not to give your baby an additional separate dose of acetaminophen if she's taking such medications. If you're not sure what's in a particular medicine, don't give her acetaminophen or ibuprofen until you've first gotten the okay from your doctor or pharmacist.

Chewables
Chewable tablets or other kinds of medicine in tablet form are a choking hazard for babies. If your baby's eating solids and you want to use a tablet, ask your child's doctor or pharmacist if it's okay to crush it and put in a spoonful of soft food, like yogurt or applesauce. (Of course, you'll have to make sure he eats the entire spoonful to get the complete dose.)

Syrup of ipecac
Syrup of ipecac causes vomiting and used to be kept handy to prevent poisoning. Doctors no longer recommend syrup of ipecac, mainly because there's no evidence that vomiting helps in the treatment of poisoning. In fact, syrup of ipecac may do more harm than good if a child continues to vomit after ingesting a remedy that has been shown to help, such as activated charcoal.

The American Academy of Pediatrics recommends throwing out any syrup of ipecac you have in your home and says the best way to prevent accidental poisoning is to keep potentially harmful substances locked up and out of sight.

SOURCE: babycenter.com


Labels: , , ,